Iowa, 2010

Tornado and Flash Flood in Iowa, June 1, 2010

June 1, 2010 · NWS DMX · 56 events in 19 counties and zones

A cold front moved into Iowa from the northwest, while a warm front pushed into the southwest part of Iowa from the south during the afternoon and evening hours. Initially the airmass was very dry, however a strong push of moisture increased surface dew points into the upper 60s to low 70s by mid afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.5 million
Crop damage
$295,000
Events
56

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front moved into Iowa from the northwest, while a warm front pushed into the southwest part of Iowa from the south during the afternoon and evening hours. Initially the airmass was very dry, however a strong push of moisture increased surface dew points into the upper 60s to low 70s by mid afternoon. Precipitable water values increased to 1.25 to 1.5 inches. The atmosphere destabilized by mid to late afternoon. Most unstable CAPE increased to 5000 J/kg as the lifted index fell to -9 to -12 C. The freezing level was relative low, around 12,000 feet. Available CAPE in the -10 to -30 C layer of the atmosphere increased to between 500 and 1000 J/kg. Downdraft CAPE was between 800 and 1000 J/kg. The atmosphere was moderately sheared with 40 to 55 kts of effective shear in the near storm environment. With the relatively dry air initially on the leading edge of the developing storms, the LCL was a relatively high 1500 meters. Thunderstorms formed in two areas. The first was over northwest Iowa along the cold frontal boundary. The second area developed over eastern Nebraska and tracked east in the warm advection area along and north of the warm frontal boundary. The two areas of storms combined during the evening hours, becoming a full fledged MCC by mid evening. All modes of severe weather occurred with this system, though the predominate mode was large hail. Thunderstorms formed rapidly along the warm frontal boundary during the mid and late afternoon. Hail up to baseball size was reported in southwest Iowa with these storms. Rapid intensification led to golf ball and larger hail in Taylor, Ringgold, Adams, and Union Counties. One of the storms produced a tornado as it moved through Ringgold County in the Tingley area. A large farmstead was hit, causing $4,000,000 damage. Eight buildings were damaged or destroyed, as well as the farmstead itself. Based upon extensive destruction to a 400 foot long metal cattle barn on the farmstead, it was determined that the tornado was of EF-2 strength with winds of up to 130 MPH. Other buildings, including the home, received extensive damage but not as widespread. Three head of cattle were killed when the cattle barn was destroyed. During the early evening the storm system transitioned into more of a high wind event. Several reports of 50 to 70 MPH winds were received. A wind gust in excess of 60 MPH threw house debris onto the street in Ottumwa. The storms produced heavy rainfall of 2 inches or more per hour. Fortunately they were moving relatively quickly. Storms trained over parts of Guthrie County. Over 4 inches of rain fell north and west of Guthrie Center. The heavy rainfall caused minor flooding with ditches filled and minor road flooding. A small area of flash flooding was reported along Seely Creek in Guthrie County with water a few feet over the road. Lightning caused at least two house fires. A house was struck east of Des Moines by one thunderstorm. The house was set on fire by the lightning. A second house was struck and set ablaze north of Ankeny.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 1, 11:32 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 1, 11:32 AM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1232 PM CDT TUE JUN 1 2010

.SHORT TERM /TODAY/...
COMPLICATED FORECAST TODAY AS THERE IS A LOT GOING ON.  ALOFT THERE
IS A LOW PRESSURE SYSTEM SKIRTING ACROSS CANADA WHICH IS DEVELOPING
A SURFACE LOW OVER THE HIGH PLAINS.  FURTHER WEST A FAIRLY
IMPRESSIVE SHORT WAVE OVER THE WEST THAT IS PROGGED TO MOVE INTO THE
MIDWEST LATER THIS AFTERNOON AND TONIGHT.  THIS WAVE IS INDUCING
SURFACE CYCLOGENESIS OVER THE CENTRAL/SOUTHERN PLAINS.  MEANWHILE A
COLD FRONT ASSOCIATED WITH THE AFOREMENTIONED LOW IS STRETCHING
ACROSS NW MN INTO THE DAKOTAS.  AS THE WESTERN SHORTWAVE PUSHES EAST
THE FRONT SHOULD SAG SOUTH INTERACTING WITH THE LOW OVER THE
CENTRAL/SOUTHERN PLAINS.  THERE WILL BE STRONG WARM ADVECTION
DEVELOPING OVER IA AFT 18Z TODAY WITH IMPRESSIVE FORCING MOVING INTO
NW IA BY LATER THIS AFTERNOON.  A WARM FRONT DOES DEVELOP OVER KS
INTO NORTHERN MO THIS AFTERNOON BUT THE FLOW IS WEAK IN THIS REGION
AND THERE IS NOT MUCH FORCING TO CONTEND WITH SO ITS DOUBTFUL THAT
STORMS WILL INITIATE IN THIS AREA AS MODELS SUGGEST.  THE
ENVIRONMENT OVER THE DAKOTAS IS MUCH BETTER AND WE HAVE A NOSE OF
2500 MUCAPES PUSHING TOWARDS THE COLD FRONT WHERE CONVERGENCE IS
ALSO BETTER.  DURING THE LATE AFTERNOON AND EVENING WE HAVE 40 KTS
OF SHEAR MOVING INTO THE NW WHICH WILL IS SUFFICIENT FOR SOME
SUPERCELLS AND WILL HELP SUSTAIN THUNDERSTORMS THROUGH THE EVENING.
3KM WRF RUN FROM 12Z ON THE 31ST HAD A REAL GOOD HANDLE ON PRECIP
DEVELOPMENT. STORMS DEVELOPED ALONG THE FRONTAL BOUNDARY AROUND PEAK
HEATING ALONG THE IA/MN ORDER THEN SAGGED SOUTH INTO IA DURING THE
EVENING.  INITIAL STORMS WILL LIKELY HAVE SOME SUPERCELLS ALONG THE
BOUNDARY THEN BECOME AN MCS LATER IN THE EVENING.  I DID MENTION
SEVERE STORMS IN THE NORTHWEST LATER THIS AFTERNOON...COINCIDING
WITH PEAK HEATING.  AS FOR TEMPS...I NUDGED HIGHS UP A BIT IN THE
SOUTH AND EAST AND LEFT THE NW AS IS DUE TO CLOUD COVER EXPECTED TO
HAMPER HIGHS SOMEWHAT.

.LONG TERM /TONIGHT THROUGH MONDAY/...
CONVECTIVE TRENDS ARE THE FIRST AND FOREMOST CONCERN THROUGH THE
PERIOD.  MODELS ARE IN NEARLY UNIFORM AGREEMENT BRINGING CONVECTION
ACROSS IA TONIGHT...BUT QUESTIONS ARE WHEN...WHERE AND TO WHAT
EXTENT DEPENDING ON SOLUTIONS.  MOST DEPICT SFC BASED DEVELOPMENT TO
OUR N AND W LATER TODAY CLOSE TO FRONTAL CONVERGENCE AND SYNOPTIC
SCALE FORCING...BUT DIFFER LATER INTO THE EVENING.  00Z 4KM SPC WRF
DEPICTS RELATIVELY UNORGANIZED MCS INTO IA AND NOT MATURING UNTIL
OVERNIGHT JUST SOUTH OF IA/MO BORDER.  THIS SEEMS LIKE AN OUTLIER
HOWEVER WITH PARAMETERIZED CONVECTION MODELS SUCH AS THE
NAM/GFS/ECMWF ORGANIZING MCS THROUGH THE HEART OF IA DURING THE
EVENING.  THIS IS ALSO SUGGESTED BY 12Z NCAR 3KM ARW WRF...WHICH
SEEMS TO BE DOING A DECENT JOB AT THE MOMENT...AND EXPLODES A LARGE
MCS ACROSS IA DURING THE VERY LATE AFTERNOON AND EARLY EVENING.
AGREE WITH SPC OUTLOOK TONIGHT WITH INSTABILITY AND DEEP SHEAR COMBO
MORE THAN SUFFICIENT FOR SUPERCELLS EMBEDDED WITHIN WHAT MAY
EVENTUALLY BE QLCS.  0-1KM SHEAR/SRH INCREASE INTO THE EVENING AS
WELL WITH LLJ NEAR FRONT SO TORNADO THREAT WILL NOT BE GREAT...BUT
WILL HAVE TO BE WATCHED INTO THE EVENING.

HEAVY RAIN IS A CONCERN AS WELL WITH HPC QPF AND DAY 1 EXCESSIVE
PROGS SHOWING MOD RISK OF FLASH FLOODING SRN HALF.  INCREASING
PWS...WARM CLOUD DEPTHS AND MOISTURE TRANSPORT INTO BOUNDARY ALL
SUGGEST THIS THREAT.  THERE ARE SOME LIMITING FACTORS HOWEVER.  MCS
MAY BE A BIT TOO PROGRESSIVE...AND BOTH AHPS AND NSSL/Q2 QPE
ANALYSES SHOW RELATIVELY LITTLE PRECIP WHERE HEAVY RAIN THREAT SEEMS
THE HIGHEST.  MBE MOVEMENT /CORFIDI VECTORS/ DO SUGGEST THERE COULD
BE SOME ANCHORING ON SWRN FLANK OF MCS WITH LEADING EDGE MORE
PROGRESSIVE SO THIS WILL HAVE TO BE WATCHED ONCE SPACIAL AND
TEMPORAL CONVECTIVE CONFIDENCE INCREASES AND HAVE MENTIONED HEAVY
RAIN IN FORECAST FOR A START.  NO WATCH AS OF YET.

POST FRONTAL PRECIP MAY LINGER INTO WED AND WED NIGHT WITH SHORT
WAVES CONTINUING TO TRAVERSE ZONAL FLOW INTO IA SO CHANCE/LIKELY
POPS CONTINUE IN THOSE PERIODS.  PATTERN CHANGES LITTLE INTO THE
WEEKEND WITH CHANCES AROUND FRI OR SAT STILL LOOKING OK WITH WEAK
TROUGH PASSAGE.  NO SIGNIFICANT CHANGES FROM TEMP GUIDANCE.

&&

.AVIA8Z...STRONG PUSH OF MOISTURE WILL DESTABILIZE THE ATMOS AHD OF
THE APCHG CDFNT NOW LOCATED FM NWRN WI INTO CNTRL NEBRASKA.  STRONG
TO SVR TSRA WILL DVLP ALNG AND AHD OF CDFNT AND WILL TIME THAT SEWD
WITH THE MOVEMENT OF THE FNT LATE THIS AFTN AND TNGT.  SHWRS AND
ISOLD TSRA POST FROPA WITH A WDSPRD AREA OF MVFR CIGS IN ITS WAKE
OVR NGT INTO WED MRNG. SRNS TAFS MOST LKLY TO IMPV TO VFR CONDS AFT
SNRS WED.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/...FAB
AVIATION...MS JUN 10
LONG TERM...BSS
Hazardous weather outlook, Jun 1, 10:07 AM CST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1107 AM CDT TUE JUN 1 2010

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-021100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
1107 AM CDT TUE JUN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP JUST
NORTH AND WEST OF IOWA LATER TODAY AND THEN PROGRESS THROUGH THE
STATE TONIGHT. SOME OF THESE STORMS WILL LIKELY BE SEVERE WITH
LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A TORNADO. HEAVY RAINS
MAY ALSO OCCUR WITH THE POTENTIAL FOR LOCALIZED FLASH FLOODING AS
RAINFALL RATES COULD REACH ONE TO TWO INCHES PER HOUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS MAY LINGER INTO WEDNESDAY...ESPECIALLY
CENTRAL AND SOUTH...WITH A SLIGHT CHANCE OF A SEVERE STORM
SOUTHEAST EARLY WEDNESDAY. LARGE HAIL AND DAMAGING WINDS WOULD BE THE
THREATS.

OTHER CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST AROUND
FRIDAY AND SATURDAY. THE SEVERE WEATHER POTENTIAL IS RELATIVELY
LOW FOR THE MOMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON
NORTHWEST...AND AREA WIDE TONIGHT. REPORTS OF FLOODING AND HEAVY
RAIN ARE APPRECIATED AS WELL. AN EMERGENCY MANAGER WEBINAR WILL BE
HELD AT 100 PM THIS AFTERNOON.

The radar

The Sioux Falls radar (KFSD), 175 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 22 hail, 3 heavy rain, 2 funnel cloud, 2 lightning, 1 tornado, 1 flash flood. Local standard time, as filed.

Funnel Cloud, Palo Alto

When
June 1, 1:34 PM CST
Where
Palo Alto County, 5.44 mi NW of Depew
Reported by
Public
Coordinates
43.240, -94.620

Relayed by Emergency Management.

Hail, Emmet

When
June 1, 1:36 PM CST
Where
Emmet County, 0.5 mi E of Wellingford
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Public
Coordinates
43.320, -94.790

Hail, Emmet

When
June 1, 2:00 PM CST
Where
Emmet County, 2.05 mi SW of Raleigh
Measured
0.75 in hail
Crop damage
$5,000
Reported by
SHAVE Project
Coordinates
43.330, -94.910

Hail, Ringgold

When
June 1, 3:25 PM CST
Where
Ringgold County, 4.33 mi NW of Benton
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
40.750, -94.400

Hail, Adams

When
June 1, 3:25 PM CST
Where
Adams County, 3.65 mi W of Mercer
Measured
2 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Public
Coordinates
40.930, -94.700

Hail, Taylor

When
June 1, 3:26 PM CST
Where
Taylor County, 1.05 mi W of Clearfield
Measured
2 in hail
Property damage
$50,000
Crop damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
40.800, -94.490

Golf ball to near baseball size hail reported.

Hail, Ringgold

When
June 1, 3:30 PM CST
Where
Ringgold County, 0.52 mi W of Clearfield
Measured
2.75 in hail
Property damage
$50,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
40.800, -94.480

Hail, Adams

When
June 1, 3:35 PM CST
Where
Adams County, 0.87 mi NW of Corning
Measured
1.75 in hail
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
40.990, -94.740

Hail, Adams

When
June 1, 3:36 PM CST
Where
Adams County, 0.87 mi NW of Corning
Measured
1.75 in hail
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
40.990, -94.740

Hail, Ringgold

When
June 1, 3:37 PM CST
Where
Ringgold County, 1.25 mi ENE of Knowlton
Measured
1 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
40.830, -94.310

Hail, Franklin

When
June 1, 3:45 PM CST
Where
Franklin County, 3.6 mi NNE of Faulkner
Measured
0.75 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.670, -93.060

Also wind gusts to around 30 MPH.

Hail, Union

When
June 1, 3:45 PM CST
Where
Union County, Arispe
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
40.950, -94.220

Hail, Adams

When
June 1, 3:57 PM CST
Where
Adams County, 2.14 mi SSW of Williamson
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.120, -94.580

Hail, Ringgold

When
June 1, 4:00 PM CST
Where
Ringgold County, Tingley
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$5,000
Reported by
Public
Coordinates
40.850, -94.200

Hail, Adams

When
June 1, 4:05 PM CST
Where
Adams County, 3.46 mi SW of Williamson
Measured
1 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Public
Coordinates
41.110, -94.610

Tornado, Ringgold

When
June 1, 4:08 PM CST to 4:11 PM CST
Where
Ringgold County, 3.64 mi SSW of Tingley to 2.16 mi SSW of Tingley
Rating
EF2
Path length
1.51 mi
Path width
250 yd
Property damage
$4.0 million
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
40.802, -94.229

A cone shape tornado was reported. Path was intermittent and the NWS survey suggests that the tornado hit a farmstead then lifted briefly skipping over some farms before setting back down and damaging another farmstead. Eyewittnesses also recount the tornado briefly lifting.

Hail, Ringgold

When
June 1, 4:15 PM CST to 4:35 PM CST
Where
Ringgold County, 3.18 mi NNW of Ellston
Measured
2 in hail
Property damage
$25,000
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
40.870, -94.130

Hail lasted over 20 minutes with the largest hail falling for 5 minutes.

Thunderstorm Wind, Ringgold

When
June 1, 4:15 PM CST
Where
Ringgold County, 3.18 mi NNW of Ellston
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.870, -94.130

Numerous branches down with winds estimated at 60 to 70 MPH.

Hail, Adair

When
June 1, 4:21 PM CST
Where
Adair County, 2.08 mi SE of Orient
Measured
0.75 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.180, -94.390

Heavy Rain, Guthrie

When
June 1, 4:30 PM CST to 7:53 PM CST
Where
Guthrie County, 2.07 mi SW of Fanslers
Reported by
Trained Spotter
Coordinates
41.730, -94.500

Total rainfall since 1630 CST was 4.00 inches.

Hail, Adair

When
June 1, 4:50 PM CST to 4:55 PM CST
Where
Adair County, 2.19 mi WNW of Rosserdale
Measured
1.25 in hail
Property damage
$10,000
Crop damage
$50,000
Reported by
Public
Coordinates
41.410, -94.460

One and one half inch of rain also fell.

Heavy Rain, Guthrie

When
June 1, 5:00 PM CST to 8:00 PM CST
Where
Guthrie County, 2.07 mi SW of Fanslers
Reported by
Trained Spotter
Coordinates
41.730, -94.500

Rainfall of around 4 inches in the past 3 hours resulted in water inundation of fields in the area.

Hail, Audubon

When
June 1, 5:10 PM CST
Where
Audubon County, 2.14 mi NNE of Fiscus
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Public
Coordinates
41.800, -95.070

Hail, Guthrie

When
June 1, 5:35 PM CST
Where
Guthrie County, 1.24 mi SW of Panora
Measured
1.25 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
Public
Coordinates
41.690, -94.550

Four inches of rain also reported.

Hail, Guthrie

When
June 1, 5:54 PM CST
Where
Guthrie County, Guthrie Center
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
41.680, -94.500

A few nickel sized hail stones with the rest dime and pea size.

Thunderstorm Wind, Monroe

When
June 1, 6:06 PM CST
Where
Monroe County, 4.64 mi NNE of Avery
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.130, -92.690

Estimated wind gust, heavy rain as well.

Heavy Rain, Cass

When
June 1, 6:08 PM CST to 6:23 PM CST
Where
Cass County, 0.52 mi E of Atlantic
Reported by
Law Enforcement
Coordinates
41.400, -95.010

Rainfall amount in the last 15 minutes was 0.67 inches. Water was reported as curb-high along Highway 6.

Thunderstorm Wind, Wapello

When
June 1, 6:21 PM CST
Where
Wapello County, 0.69 mi N of (Otm)ottumwa Indstrl
Measured
53 kt (61 mph) measured gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
41.110, -92.450

Lightning, Polk

When
June 1, 6:23 PM CST
Where
Polk County, 1.7 mi ESE of Capitol Hgts
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
41.610, -93.520

Lightning struck a residence and started the house on fire.

Thunderstorm Wind, Cass

When
June 1, 6:25 PM CST
Where
Cass County, 0.69 mi N of Dewey
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.190, -94.770

A large tree was blown down with numerous 3 to 4 inch branches blown down.

Thunderstorm Wind, Adair

When
June 1, 6:45 PM CST
Where
Adair County, 0.86 mi NE of Greenfield
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.310, -94.460

Tree limbs down, 10 inches in diameter.

Thunderstorm Wind, Wapello

When
June 1, 6:50 PM CST
Where
Wapello County, 1.04 mi W of Ottumwa
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.020, -92.420

House debris on Rutledge Rd and 120th.

Thunderstorm Wind, Adams

When
June 1, 7:00 PM CST
Where
Adams County, 1.25 mi ESE of Prescott
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.020, -94.610

Several 6-8 inch diameter tree limbs down northeast of Prescott.

Thunderstorm Wind, Adams

When
June 1, 7:00 PM CST
Where
Adams County, 1.25 mi ESE of Prescott
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.020, -94.610

A trained spotter estimated wind gusts to 70 MPH with tree and power line damage.

Thunderstorm Wind, Taylor

When
June 1, 7:24 PM CST
Where
Taylor County, New Market
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.730, -94.900

Several tree limbs were downed by winds in New Market.

Thunderstorm Wind, Taylor

When
June 1, 7:35 PM CST
Where
Taylor County, 0.05 mi W of Bedford
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.670, -94.721

Several tree limbs and power lines were downed throughout the town of Bedford.

Hail, Taylor

When
June 1, 7:35 PM CST
Where
Taylor County, 0.87 mi SW of Gravity
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
40.760, -94.740

Thunderstorm Wind, Taylor

When
June 1, 7:35 PM CST
Where
Taylor County, Bedford
Measured
52 kt (60 mph) measured gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.670, -94.720

Thunderstorm Wind, Taylor

When
June 1, 7:35 PM CST
Where
Taylor County, 0.87 mi SW of Gravity
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.760, -94.740

High winds downed several power lines in Gravity.

Thunderstorm Wind, Taylor

When
June 1, 7:41 PM CST
Where
Taylor County, 1.73 mi SE of Conway
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.730, -94.600

High winds blew a roof off of a shed.

Funnel Cloud, Warren

When
June 1, 7:44 PM CST
Where
Warren County, 5.08 mi SSE of St Marys
Reported by
Trained Spotter
Coordinates
41.250, -93.700

Thunderstorm Wind, Warren

When
June 1, 7:47 PM CST
Where
Warren County, 5.08 mi NNW of Medora
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
41.250, -93.650

Two 12 inch diameter trees were blown down at 80th Ave and Quebec St.

Thunderstorm Wind, Warren

When
June 1, 7:47 PM CST
Where
Warren County, 5.26 mi NNW of Medora
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.250, -93.660

Pieces of tin reported in the road at the intersecton of 80th Ave and Quebec |St.

Thunderstorm Wind, Warren

When
June 1, 7:48 PM CST
Where
Warren County, 4.65 mi SW of Indianola Arpt
Measured
69 kt (79 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.250, -93.630

Fifteen to twenty trees ranging in size from 4 to 6 inches in diameter were scattered everywhere near the intersection of 93rd Ave and Quebec St.

Hail, Ringgold

When
June 1, 7:55 PM CST
Where
Ringgold County, 1.48 mi NNW of Redding
Measured
1 in hail
Property damage
$5,000
Crop damage
$20,000
Reported by
Trained Spotter
Coordinates
40.620, -94.390

Also the top of a green house was blown off.

Thunderstorm Wind, Warren

When
June 1, 8:05 PM CST
Where
Warren County, 0.69 mi S of Lacona
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
41.190, -93.380

Willow tree, along with 5-6 inch diameter limbs blown down.

Thunderstorm Wind, Decatur

When
June 1, 8:13 PM CST
Where
Decatur County, 1.48 mi SSW of Garden Grove
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
40.800, -93.610

Grain bin destroyed.

Thunderstorm Wind, Decatur

When
June 1, 8:25 PM CST
Where
Decatur County, 2.81 mi S of Lamoni
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.580, -93.940

A trained spotter reported damage by estimated 75 MPH winds.

Thunderstorm Wind, Lucas

When
June 1, 8:30 PM CST
Where
Lucas County, 3.18 mi NNW of Russell
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.020, -93.230

Power lines were reported down across the road and a car blown into the ditch on U.S. Highway 34.

Flash Flood, Guthrie

When
June 1, 8:30 PM CST to 9:30 PM CST
Where
Guthrie County, 1.72 mi SW of Panora to 0.76 mi SW of Panora
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
41.680, -94.550

Seely Creek was out of its banks near the confluence of the South Raccoon. A few roads were inundated a few feet by the rising water.

Lightning, Polk

When
June 1, 8:36 PM CST
Where
Polk County, 2.48 mi NE of Ankeny
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
41.750, -93.580

Lightning struck a residence and started the house on fire.

Thunderstorm Wind, Wapello

When
June 1, 8:52 PM CST
Where
Wapello County, 0.69 mi S of Eddyville
Measured
50 kt (58 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
41.160, -92.630

Thunderstorm Wind, Mahaska

When
June 1, 8:55 PM CST
Where
Mahaska County, 0.86 mi SE of Oskaloosa
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.290, -92.640

Winds gusting to near 60 MPH were reported near Highway 92 at the intersection of U.S. Highway 63.

Thunderstorm Wind, Wapello

When
June 1, 9:02 PM CST
Where
Wapello County, 0.69 mi S of Eddyville
Measured
50 kt (58 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
41.160, -92.630

Thunderstorm Wind, Wapello

When
June 1, 9:15 PM CST
Where
Wapello County, 0.52 mi W of Kirkville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.150, -92.510

Winds estimated between 60 and 70 MPH. Sixteen inch diameter trees blown down with numerous other branches broken.

Thunderstorm Wind, Davis

When
June 1, 9:45 PM CST
Where
Davis County, 2.81 mi S of Bloomfield Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.690, -92.430

Numerous branches down, largest was 12 inches.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyThe tornado archive for Iowa, 2010Warnings in Iowa, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223021, 223023, 223026, 223024, 223025, 223030, 223035, 223033, 223031, 223032, 223034, 223038, 223037, 223093, 223185, 223017, 223186, 223192, 223039, 223053, 223187, 223059, 223188, 223189, 223042, 223069, 223044, 223070, 223055, 223191, 223131, 223047, 223048, 223071, 223049, 223050, 223061, 223072, 223073, 223074, and more.